1071. New-Onset Diabetes Attributable to Atypical Antipsychotic Medications
Douglas L Leslie, PhD, Northeast Program Evaluation Center, VA Connecticut Healthcare System, RA Rosenheck, Northeast Program Evaluation Center, VA Connecticut Healthcare System
Objectives: The objectives of this study were: 1) to determine the proportion of patients with schizophrenia stable on an antipsychotic medication who developed diabetes or ketoacidosis, 2) to investigate how schizophrenia pharmacotherapy changed following diabetes diagnosis, and 3) to investigate the costs associated with managing diabetes in this population.
Methods: Patients diagnosed with schizophrenia stable on an antipsychotic medication and with no history of diabetes in VA between June 1999 and October 2000 were followed through September 2002 to determine whether they developed new-onset diabetes or ketoacidosis. Survival analysis was used to identify characteristics associated with new-onset diabetes and ketoacidosis. Medication changes and costs were compared across the diabetes group and a matched control group.
Results: Of the 56,849 patients identified, 4,132 (7.0%) developed diabetes and 88 (0.2%) were hospitalized for ketoacidosis. Diabetes risk was highest for clozapine (HR = 1.57) and olanzapine (HR=1.15) (p<0.05 for both); hazard ratios associated with quetiapine (HR=1.20) and risperidone (HR=1.01) were not significantly different from conventionals. Risks attributable to atypicals were small, ranging from 0.05% (risperidone) to 2.03% (clozapine). The average marginal cost of treating diabetes patients was $3,104 over an average of 15.7 months follow-up. Differences in the proportions of diabetic and non-diabetic patients who switched drugs were small.
Conclusions: Although clozapine and olanzapine have greater diabetes risk, increased risks and costs attributable to atypicals were small. Onset of diabetes did not result in substantial antipsychotic medication changes.
Impact: Increased diabetes risk is not a “class effect” of all atypical antipsychotics.